Hail, Lenawee
- When
- June 19, 9:10 PM EST
- Where
- Lenawee County, 0.69 mi N of Hudson
- Measured
- 3 in hail
- Reported by
- Public
- Coordinates
- 41.860, -84.350
A thunderstorm produced large hail over Hudson.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A thunderstorm produced large hail over Hudson.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 19, 6:18 PM EST, 2 hours 52 minutes earlier.
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 718 PM EDT Sat Jun 19 2021 .AVIATION... A few showers and perhaps a thunderstorm will pop up this evening generally south of the I-94 terminals. Will leave out of the forecast(s) for now, but monitor the progress of this activity over the next several hours. Otherwise, low level moisture trapped over the region will lead to a period of fog/stratus late tonight/early Sunday morning with at least MVFR to IFR vsbys/cigs. Quiet weather then sets up for Sunday with just increase mid/upper clouds before convective chances increase dramatically Sunday evening. For DTW...A stray shower may brush the terminal to the south this evening, but with such a low probability, will leave the forecast dry. Fog/stratus should thicken late tonight into early Sunday morning with abundant low level moisture and light surface winds. Convection will then become likely Sunday evening as the forecast period ends. .DTW THRESHOLD PROBABILITIES... * High for ceilings aob 5kft early this evening, moderate again late tonight into Friday morning. * Moderate for thunderstorms Sunday evening after 02z or so. && .PREV DISCUSSION... Issued at 326 PM EDT Sat Jun 19 2021 DISCUSSION... Showers/few thunderstorms and clouds have kept instability at bay through most of the day, as temperatures now only beginning to rebound back into the 70s as the mid level circulation/cold pool will be exiting east shortly. There is a nice NW-SE low level gradient (sfc-925 MB) now set up over south central Michigan, which will be the focus for potential isolated severe storm over the next couple of hours over southern half of the CWA/near the Ohio border. Peak wind gust of 42 knots at PTK at 1814z with a gravity wave reveals the potential/strong wind fields above the surface. However, water vapor imagery is showing good subsidence/drying behind the upper wave, thus going to be increasing challenge to get robust convection going. Drier low level air seeping in from the north will allow for a pleasant night tonight, with lows in the mid 50s to lower 60s per mav/met guidance. The wheels are in motion over Western Canada (upper level energy diving southeast) and it appears we will have merging/consolidation of 500 MB height falls/Upper level PV over the Upper Mississippi River Valley/Western Great Lakes tomorrow, as some energy is also ejected out of the Great Basin today. A dynamic storm system/deepening low pressure system will subsequently track through the northern Great Lakes Sunday night as the large scale trough axis continues to sharpen up over Central North America. Strengthening low level jet will support rapid surge of the moisture plume north into the Central Great Lakes Sunday evening. Still sorting out the exact strength of the low level jet (40-70 knots), as well as the amount of activity which will develop along the warm front by around 00z Monday. Good reservoir of instability (MLcapes 2000-2500 J/kg) over the Ohio Valley Sunday afternoon to attempt to feed north into the State of Michigan tomorrow evening. However, still need to determine just how far north the warm front will get, as areas which punch into the warm sector will then have the potential to get into the damaging wind/convection line with the strong cold front barreling through Sunday night. Bulk of solutions indicate SBcapes reaching at least 1000 J/kg, so should be able to transport some of the stronger winds to surface if that does in fact verify. Strong low level wind shear with the warm front and possible book end tornadoes with bow echoes are on the table, in addition to the widespread damaging winds which are possible (mainly south of I- 69), especially if the 12z NAM verifies. The nam is one of the deeper solutions, as surface low drops to near 990 MB. The 12z Euro has come in a bit stronger compared to its 00z run as well. Still a lot of moving parts to the forecast with the multiple shortwave interactions/convective responses to contend with, and thus the reason to hold with slight chance of severe for now. Comfortably cool on Tuesday as the upper level trough axis moves overhead, with corresponding 850-700 MB Theta-E trough as PW values drop under half an inch. Moisture return begins to kick in on Wednesday, as the upper level flow along the northern Conus goes pseudo zonal through end of the work week. Upper level disturbances embedded in the fast flow will present a few precip chances, especially with the help of diurnal heating in the daytime hours, but timing issues in the extended abound. MARINE... The passage of a mid-level shortwave and residual outflow boundaries from morning precipitation will allow for continued shower/tstm activity in the southern half of the marine zones. Winds to generally remain aob 20 kts, with the exception of gusty winds within storms. Dry conditions for much of the day tomorrow before strengthening low pressure approaches from the west late tomorrow night into early Monday morning. This low and its attendant cold front will bring a strong to severe line of thunderstorms through the Great Lakes region, with strong wind gusts possible. Following a wind shift to the NW by Monday morning, a tightened pressure gradient and cold air mass filtering in behind the low will create better potential for stronger winds. Increasing confidence in 20+ kt gusts bring potential for small craft advisories along the nearshore waters Monday. Strong low-level wind field will bring potential for gusts to approach gales across north-central Lake Huron during the AM hours on Monday. High pressure and dry conditions to then build into the Great Lakes by mid-week. HYDROLOGY... Shower/thunderstorm activity should continue to diminish in coverage late this afternoon, with areas along and south of M-59 standing the best chance of seeing a thunderstorm producing heavy rain before sunset. Another round of showers and thunderstorms will overspread southeast Michigan Sunday evening and night. Moist will be running high, but storms are expected to be fast moving, and average rainfall is expected to be around half an inch. However, any locations which get repeated strong thunderstorms will have to the potential of receiving 2 inches or more in a short period, which would lead to urban/low lying flooding. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && AVIATION.....DG DISCUSSION...sf MARINE.......MV HYDROLOGY....sf You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 402 PM EDT Sat Jun 19 2021 MIZ047>049-053>055-060>063-068>070-075-076-082-083-201100- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 402 PM EDT Sat Jun 19 2021 This hazardous weather outlook is for southeast Michigan. .DAY ONE...This Afternoon and Tonight An isolated marginally severe thunderstorm producing a wind gust to 60 mph remains possible along and south of M-59 for another couple of hours before activity dissipates by sunset. Storm motion will be southeast at 35 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday Severe thunderstorms are possible Sunday evening (after 7 PM) and/or Sunday night as a warm front lifts into the area during the evening, and strong cold front pushes through late Sunday night. Damaging winds of 60-70 MPH will be the main hazard, with the best chance south of I-69. Isolated tornadoes, flooding rain, and large hail will be the secondary hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-201100- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 402 PM EDT Sat Jun 19 2021 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...This Afternoon and Tonight An isolated marginally severe thunderstorm producing a wind gust to 50 knots remains possible over Lake St. Clair and Lake Erie for another couple of hours before activity dissipates by sunset. Storm motion will be southeast at 35 knots. .DAYS TWO THROUGH SEVEN...Sunday through Friday Severe thunderstorms are possible Sunday evening (after 7 PM) and/or Sunday night as a warm front lifts into the area during the evening, and strong cold front pushes through late Sunday night. Wind gusts of 50 knots or greater will be the main hazard. Winds will be strong behind the front on Monday as well, with gusts at least to 30 knots over Lake Huron. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. SF
Special Weather Statement
National Weather Service Detroit/Pontiac MI
423 PM EDT Sat Jun 19 2021
MIZ068-069-192115-
Livingston MI-Oakland MI-
423 PM EDT Sat Jun 19 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OAKLAND AND NORTHEASTERN
LIVINGSTON COUNTIES UNTIL 515 PM EDT...
At 423 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hartland, moving east at 40 mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Milford around 430 PM EDT.
Novi around 445 PM EDT.
West Bloomfield around 450 PM EDT.
Birmingham around 500 PM EDT.
Southfield and Royal Oak around 505 PM EDT.
Warren and Detroit Zoo around 510 PM EDT.
Other locations impacted by this storm include Franklin, Keego
Harbor, Waterford, Orchard Lake, Commerce, Lathrup Village, Bingham
Farms, Farmington Hills, Pleasant Ridge and White Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4245 8308 4244 8347 4263 8391 4272 8387
4266 8309
TIME...MOT...LOC 2023Z 291DEG 34KT 4263 8370
BehnkeThe Detroit radar (KDTX), 118 km away, was scanning. The volume nearest the first event began at 02:09 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964971, 964972.